How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask NancyH Your Own Question
NancyH
NancyH, Pet Health Care, Rescue,Train,Breed
Category: Pet
Satisfied Customers: 31958
Experience:  30+yrs pet vet care & nursing, rescue, behavior & training, responsible breeding, small animal care
127115
Type Your Pet Question Here...
NancyH is online now
A new question is answered every 9 seconds

dog: into a vet clinic for annual shots..was shaking..frothing

Customer Question

Hi. I recently took my dog into a vet clinic for annual shots. Within 5 hours of returning home, my dog was shaking and could hardly stand, he was frothing and supposedly had a temp of 105. I rushed him back to the same vet and they took him in overnight. The vet wasn't sure he would survive. I came the next morning and he had recovered. I took him to another vet and I had a blood test done which I haven't gotten the results back yet. Also the previous doctor did not prescribe any antibiotics as the next vet did. When my dog first came home after the shot visit he was shaking his head sideways constantly like maybe there was something wrong with his ear.

My suspicion is broadened by an incident I overheard in the first vet's office. A customer was claiming that she brought her dog in and either while there or after the visit the dog was diagnosed with shaking and had to be kept overnight.

Could this possibly be a ploy by the first vet to generate income for its business by giving the dog something that would result in shaking or convulsions resulting in the owner having to bring back the dog for a stay in the hosppital? If so, what kind of drug could have been used for such a dastardly thing and could something like this be found in the blood sample? Also my dog had very heavy panting when I first found him with the shakes and convulsions. No vomiting was induced.

Please help if possible

XXXXX XXXXX
[email protected]

Optional Information:
Age: 6; Male

Already Tried:
Nothing yet






Submitted: 10 years ago.
Category: Pet
Expert:  NancyH replied 10 years ago.
I would be very careful about giving more shots to your dog. It sounds like he had a very extreme allergic reaction to the ones he got at the vet in his initial visit.
It could be dependent on the brand of shots the vet used or how many vaccines were in the combination but what you described sounds like a 'shot reaction' to me.
I actually think the antibiotics were probably not needed though a good antihistamine product is probably what the vet used overnight to help your dog. IV Benadryl works well in such situations.
http://www.thepetcenter.com/exa/vacreact.html
As your dog is 6 you might want to consider no longer doing annual vaccines for him as recent study indicates adult immunity does not need annual boostering like a pup does.
http://www.naturalrearing.com/newsandviews/articles/Vaccination_Protocol.htm
Hope this helps you!